Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS Wichita, KS

May 6, 2007Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2007, 8:34 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2007, 8:34 PM CDT (01:34 UTC)
Expired
May 6, 2007, 9:02 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 070134
SVRICT
KSC099-125-070215-
/O.NEW.KICT.SV.W.0047.070507T0134Z-070507T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LABETTE COUNTY IN SOUTHEAST KANSAS.
  EASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 915 PM CDT.

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR       
  COFFEYVILLE AIRPORT...OR NEAR COFFEYVILLE...AND MOVING NORTH AT    
  40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANGOLA...CHERRYVALE...COFFEYVILLE...COFFEYVILLE AIRPORT...DENNIS...
  LIBERTY...MOUND VALLEY...PARSONS TRI CITY AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3699 9571 3699 9544 3737 9538 3738 9572

$$

KLEINSASSER
2 follow-up statements
000 
WWUS53 KICT 070148
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SUN MAY 6 2007

KSC099-125-070215-
/O.CON.KICT.SV.W.0047.000000T0000Z-070507T0215Z/
MONTGOMERY KS-LABETTE KS-
848 PM CDT SUN MAY 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LABETTE AND EASTERN MONTGOMERY COUNTIES UNTIL 915 PM CDT...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR LIBERTY...OR 12 MILES NORTH OF COFFEYVILLE...MOVING NORTH AT 40
MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
MONTGOMERY AND WESTERN LABETTE COUNTIES...INCLUDING THE TOWN OF
CHERRYVALE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3699 9571 3699 9544 3737 9538 3738 9572

$$

KLEINSASSER
000 
WWUS53 KICT 070202
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT SUN MAY 6 2007

KSC099-125-070212-
/O.CAN.KICT.SV.W.0047.000000T0000Z-070507T0215Z/
MONTGOMERY KS-LABETTE KS-
902 PM CDT SUN MAY 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LABETTE AND EASTERN
MONTGOMERY COUNTIES HAS BEEN CANCELLED...

AT 859 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN...OR A WARNING ISSUED.

LAT...LON 3699 9571 3699 9544 3737 9538 3738 9572

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 6, 3:17 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SUN MAY 6 2007

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLOODING
CONCERN AND MORE SEVERE STORMS THIS EVENING.

TONIGHT AND MONDAY:
THE MAIN CONCERN WITH THIS FORECAST PACKAGE AGAIN IS THE FLOODING
TONIGHT AND MONDAY. LATEST RADAR LOOP SHOWING NUMEROUS ELEVATED
THUNDERSTORMS MOVING THROUGH AREAS MAINLY ALONG AND NORTHWEST OF A
COTTONWOOD FALLS TO ANTHONY LINE. THESE STORMS HAVE BEEN
PERIODICALLY BECOMING SEVERE...BUT THE MAIN THREAT HAS BEEN FLASH
FLOODING. AS A RESULT...WE WEND AHEAD AND ISSUED A FLASH FLOOD WATCH
FOR THE REMAINDER OF CENTRAL KANSAS AND INCLUDED SOUTH CENTRAL
KANSAS. LATEST VISIBLE IMAGERY IS ALSO SHOWING SOME DECENT
CLEARING TAKING PLACE ACROSS SOUTHERN KANSAS. ANY STORMS THAT
DEVELOP IN THIS SECTOR MAY BE CAPABLE OF PRODUCING SEVERE STORMS
WITH SOME HAIL AND MORE HEAVY RAIN. AN ISOLATED TORNADO STILL
CANNOT BE RULED OUT. AS THE NIGHT PROGRESSES...WE SHOULD SEE THE
STORMS CONTINUING MOVE NORTHEAST WITH THE MAIN COMPLEX HAVING A
SLIGHT EASTWARD PROPAGATION. MORE STORMS WILL CONTINUE TO DEVELOP
ALONG THE SYNOPTIC BOUNDARY EXTENDING FROM JUST EAST OF RUSSELL
EXTENDING TO NORTHWEST OKLAHOMA. IT APPEARS LIKE MOST OF THE
STORMS WILL REMAIN ELEVATED. WE DID EXPAND THE FLOOD WATCH A
LITTLE FURTHER EAST TOMORROW SINCE THE CORE OF THE LOW LEVEL JET
WILL BE FOCUSED FURTHER EAST ALONG WITH THE MOISTURE TRANSPORT.

TUESDAY-SATURDAY:
WE KEPT THE CHANCE OF THUNDERSTORMS IN THE PICTURE THROUGH AT LEAST
FRIDAY...SINCE IT APPEARS LIKE THE UPPER LEVEL SYSTEM WILL HANG
AROUND UNTIL THEN.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  76  61  75 /  80  70  60  40
HUTCHINSON      63  75  59  74 /  80  70  40  30
NEWTON          64  76  61  75 /  80  70  50  40
ELDORADO        66  77  62  75 /  80  80  50  40
WINFIELD-KWLD   66  78  62  76 /  80  80  60  40
RUSSELL         59  74  57  73 /  80  50  40  30
GREAT BEND      60  75  57  74 /  80  50  40  30
SALINA          63  75  58  74 /  80  70  30  30
MCPHERSON       63  75  59  74 /  80  70  40  30
COFFEYVILLE     68  80  65  77 /  60  70  50  40
CHANUTE         68  79  64  77 /  60  70  50  40
IOLA            67  78  64  77 /  60  70  50  40
PARSONS-KPPF    68  80  64  77 /  60  70  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ049-051-052-068.

FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ053-069-070-083-
092>094-098.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ032-033-047-048-
050-067.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ082-091.

&&
Hazardous weather outlook, May 6, 4:21 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAY 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND
TONIGHT IN CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

FLOODING WILL ALSO CONTINUE TO BE A THREAT IN CENTRAL AND SOUTH
CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS AND FLASH FLOOD
WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH
FRIDAY. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE
POSSIBLE MONDAY AND TUESDAY. WITH A PROLONGED PERIOD OF SHOWERS AND
STORMS ANTICIPATED...FLOODING WILL ALSO REMAIN A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY MAINLY ALONG AND WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/SCHRECK/LAWSON

In the hours before

Special weather statement, May 6, 8:14 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT SUN MAY 6 2007

KSZ071-070130-
WOODSON-
814 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WOODSON COUNTY...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF YATES CENTER...AND MOVING NORTH
AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 6, 8:18 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT SUN MAY 6 2007

KSZ099-100-070145-
LABETTE-MONTGOMERY-
818 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF COFFEYVILLE...AND MOVING
NORTH AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 6, 8:21 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT SUN MAY 6 2007

KSZ070-070145-
GREENWOOD-
821 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF TORONTO...OR 11 MILES SOUTHEAST
OF EUREKA...AND MOVING NORTH AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 6, 8:24 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT SUN MAY 6 2007

KSZ099-100-070200-
LABETTE-MONTGOMERY-
824 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH MAY BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 6, 8:24 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT SUN MAY 6 2007

KSZ099-100-070200-
LABETTE-MONTGOMERY-
824 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING NORTH AT 30 MPH.
ANOTHER STRONG STORM WAS LOCATED NEAR ALTAMONT...ALSO MOVING NORTH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH MAY BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 6, 8:31 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT SUN MAY 6 2007

KSZ093-070200-
COWLEY-
831 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURDEN...OR 14 MILES NORTHEAST OF
WINFIELD...AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:17 PM CDTSevere Thunderstorm WarningICTHarper25 min
May 7, 4:45 AM CDTFlash Flood WarningICTLabette, Montgomery7 hr
May 7, 11:28 AM CDTFlash Flood WarningICTLabette, Montgomery7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.